Ohio, 2004Damaging Winds in Ohio, July 22, 2004
July 22, 2004 · NWS CLE · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 5:51 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 22, 5:51 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
651 PM EDT THU JUL 22 2004
.UPDATE...
BAND OF TSTM HV DVLP ACRS LWR ONTARIO INTO NERN IN. NOT A CONTINUOUS
LN SO STABILITY EFFECTS OF LERI MAY KILL CONVECTION AS IT MOVS SE
ACRS THE LAKE...BUT NOT ENTIRELY CERTAIN THIS WL HAPPEN. HV
INTRODUCED A CHC FOR NERN PART OF FCST AREA AND HV REMOVED AFT MID
WORDING.
&&
.SHORT TERM (TONIGHT-SUNDAY)...
SFC FRONT EXTENDING FROM CENTRAL LK HURON THROUGH SRN WI WL MOVE
THRU THE AREA OVERNIGHT...LEADING THE WAY FOR A SIGNIFICANT
COOLDOWN. EVEN THOUGH IT WILL BE LATE JULY...IT WILL FEEL LIKE EARLY
AUTUMN OVER THE WEEKEND.
FIRST THINGS FIRST THOUGH. A FORWARD PROPAGATING MCS HAS DEVELOPED
OVER IOWA AND ILLINOIS AND IT SHOULD INTENSIFY AS IT MOVES INTO THE
EXTREME INSTABILITY OVER INDIANA. AS IT MOVES TOWARD OHIO...IT WL
LIKELY TURN RIGHT AS IT FOLLOWS THE CORFIDI VECTORS THIS EVENING.
HOWEVER...THE ETA AND GFS WOULD SUGGEST THAT THE SYSTEM WL NOT BE
ABLE TO TURN RIGHT IN TIME TO MISS THE WESTERN 1/2 OF THE FORECAST
AREA. HAVE KEPT POPS IN THE 30-40 IN THE I-71 CORRIDOR...AND 40-50
FROM TOL-FDY. HAVE OPTED TO KEEP EXTREME NE OH/NW PA DRY WITH LACK
OF INSTABILITY THIS AFTN...AND LIKELIHOOD THAT MCS WL MISS THEM.
OTHER THAN THE MCS...DO NOT REALLY EXPECT ANY STORMS TO DEVELOP IN
ADVANCE OF THE FRONT AS CLD CVR FROM MRNG COMPLEX HAS NOT ALLOWED
FOR MUCH DESTABILIZATION OVER EASTERN OHIO/NW PA THIS AFTN. WESTERN
OHIO IS SEEING SOME SUNSHINE THIS AFTN...AND THAT AREA WOULD HAVE
THE BEST CHANCE FOR STORMS THIS EVENING. IF MCS DOES NOT MAKE THE
TURN IN TIME...THERE IS A SEVERE THREAT FOR WESTERN OHIO...BUT THINK
THAT SEVERE THREAT IS MINIMAL FOR EASTERN OHIO/NW PA. OTHER THAN
THAT...THE PCPN WL BE CONFINED MAINLY TO THE MCS...OR REMNANTS THERE
OF.
BY 12Z...THE FRONT SHOULD BE JUST SE OF THE FORECAST AREA.
HOWEVER...THE FRONT WL BE CLOSE ENOUGH TO WARRANT 30 POPS IN THE
MORNING BEFORE THE CANADIAN HIGH BUILDS IN. A SIGNIFICANT CHANGE OF
WEATHER IS IN STORE FOR THE GREAT LAKES WITH MUCH DRIER AND COOLER
WEATHER FOR THE WEEKEND. 850MB TEMPS DROP TO A VERY AUTUMN LIKE +6C
ACROSS THE FORECAST AREA...WITH NE SFC WINDS DEVELOPING FRI AFTN.
WITH THE LAKE AROUND 22C...DELTA-T VALUES ARE SUFFICIENT FOR LAKE
CLOUDS. WL BE INTERESTING IF ANY LAKE EFFECT RAIN SHOWERS CAN SET UP
WITH THE STEEP LOW LVL LAPSE RATES FRI NIGHT/SAT...ALTHOUGH AMT OF
DRY AIR WILL BE MAIN INHIBITING FACTOR.
WKND SHOULD BE VERY PLEASANT. MIGHT HAVE A CHANCE TO SEE RECORD LOWS
AT SOME POINT DURING THE WKND...ESPECIALLY OVER INLAND NW AND
N-CENTRAL OHIO. THINK BEST CHANCE WOULD BE SUN MORNING WHEN RIDGE
AXIS IS A LITTLE CLOSER TO WESTERN OHIO. ETA 2M TEMPS DROP INTO THE
LOW-MID 40S OVER INLAND AREAS. DO NOT THINK TEMPS WL DROP THAT
LOW...BUT IT IS POSSIBLE THAT TEMPS AROUND 50 WL OCCUR AWAY FROM THE
LAKE. ALTHOUGH THIS PACKAGE WL NOT MENTION RECORD LOWS FOR THE
WEEKEND...IT IS A POSSIBILITY. FOR REFERENCE HERE ARE SOME SELECTED
RECORD LOWS FOR THE WKND...
7/25 7/26
TOL 50 50
FDY 51 47
CLE 47 46
MFD 52 53
CAK 47 44
YNG 44 49
ERI 49 52
EVEN IF NO RECORDS ARE BROKEN...HIGHS OVER THE WKND WL BE
UNSEASONABLY COOL...GENERALLY IN THE LOWER 70S.
&&
.LONG RANGE (SUNDAY THROUGH THURSDAY)...
A RELATIVELY COOL PATTERN WL CONTINUE THRU THE PERIOD WITH A TROUGH
REMAINING OVER THE EASTERN HALF OF THE COUNTRY...WITH THE UPSTREAM
ATLC RIDGE IN PLACE. POLAR FRONT REMAINS THE FOCUS FOR PCPN THRU THE
PERIOD...WITH MDLS SHOWING THAT FEATURE REMAINING S OF THE AREA THRU
THU. HOWEVER...THE MDLS SHOW SOME TYPE OF AN INVERTED TROUGH OVER
THE APPALACHIANS/OH VLY TUE-THU AS THE AREA REMAINS IN DIFFLUENT
FLOW ALOFT. WL THEREFORE HAVE TO CONTINUE WITH CHC POPS FOR THE
TUE-THU TIME FRAME. COOL AND DRY CANADIAN HIGH PRES SHOULD REMAIN
STRONG ENOUGH OVER THE FORECAST AREA ON MONDAY TO KEEP ANY PCPN S OF
THE AREA DESPITE THE 12Z GFS SHOWING PCPN MOVING NWD MON MORNING.
TEMPS IN THE EXTENDED WL REMAIN BELOW NORMAL...ALTHOUGH THEY MAY
WARM TO NEAR NORMAL BY THU WITH 850 MB TEMPS RISING TO AROUND 15C.
&&
.AVIATION(00Z-00Z)
CWA VFR ATTM XCP FOR CAK BUT SAT LOOP SHOWS MOST AREAS SCT ACRS THE
AREA. BIGGEST PROB FOR THE EVG AND OVERNIGHT IS TSTM DVLPMT. TO
OUR WEST...MSC CRNTLY OVR IND/SERN IL. PROPAGATION OF THIS COMPLEX
HAS BEEN TO THE SE AND SAT LOOP SHOWS OUTFLOW BNDRYS RACING SE OUT
OF THE AREA. COLDEST TOPS ALSO NOW ACRS SRN IND. RUC SHOWS BEST
CAPES REMAIN IN THIS AREA WHICH SHOULD KP CORE OF THIS CONVECTION
OUT OF OUR AREA. NEXT PROBLEM WILL BE TSTMS ACRS NRN INDIANA AND
THOSE WHICH HAVE JUST DEVELOPED ACRS SERN LWR MI IN RESPONSE TO A
PREFNTL TROF. RUC ALSO SHOWS AN AXIS OF CAPE EXTENDING NE FROM
INDIANA INTO THIS AREA BUT WEEKENS IT THRU THE EVG. BLV TSTMS ACRS
NRN INDIANA WILL REACH INTO NWRN OH DURG THE EARLY EVG. ALSO BLV
THRU THE EVG TSTMS WL CONT TO DEVELOP ON THE PREFNTL TROF AND WILL
LKLY AFFECT MUCH OF THE AREA BEFORE MIDNIGHT OR SO.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE
PA...NONE
&&
SHORT TERM...ADAMS
LONG TERM...MRD
AVIATION...TKHazardous weather outlook, Jul 22, 5:31 AM EST, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
631 AM EDT THU JUL 22 2004
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231030-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
631 AM EDT THU JUL 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...BUT NONE ARE EXPECTED TO
BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Ottawa
- When
- July 22, 8:02 PM EST
- Where
- Ottawa County, Port Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.517, -82.950
Thunderstorm winds downed one tree and one large limb.
Thunderstorm Wind, Cuyahoga
- When
- July 22, 9:50 PM EST to 10:00 PM EST
- Where
- Cuyahoga County, East Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.533, -81.533
Thunderstorm winds downed two trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Nebraska, July 22, 20041 death · 1 event
- Flash Flood and Damaging Winds in Indiana, July 22, 2004$1.0 million · 60 kt wind · 16 events
- Wildfire in California, July 22 to 23, 20043 injured · $300,000 · 1 event
- Damaging Wind in Kentucky, July 22, 2004$100,000 · 60 kt wind · 1 event
- Flood in West Virginia, July 22, 2004$50,000 · 1 event
- Damaging Winds in Indiana, July 22, 2004$30,000 · 61 kt wind · 3 events
- Flash Flood and Hail in Kansas, July 22, 2004$9,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Kansas, July 22, 200465 kt wind · 14 events
- Flash Flood and Hail in Illinois, July 22, 200455 kt wind · 13 events
- Damaging Winds in Kentucky, July 22, 200460 kt wind · 11 events
- Hail and Damaging Winds in Kansas, July 22, 20042 in hail · 10 events
- Hail and Damaging Winds in Indiana, July 22, 200455 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413493, 5413492.